HealthDay News — The efficacy of hormonal contraceptives may be reduced with use of antibiotics, according to a study published online Aug. 18 in BMJ Evidence-Based Medicine.
Jeffrey K. Aronson, M.B.Ch.B., D.Phil., from Oxford University and Robin E. Ferner, M.D., from the University of Birmingham, both in the United Kingdom, examined whether antibiotics impair the effectiveness of oral contraceptives in a database review of Yellow Card reports to the U.K. Medicines and Healthcare products Regulatory Agency. Data were included from spontaneous reports of suspected adverse drug reactions in people taking antibacterial drugs (74,623), enzyme-inducing medicines (32,872), or control medicines (65,578).
The researchers found that unintended pregnancies were seven and 13 times more commonly reported with antibiotics and enzyme inducers (positive controls), respectively, compared with control medicines. Congenital abnormalities were not more common with antibiotics, but were reported seven times more often with enzyme inducers. Diarrhea was not identified as a confounding factor.
“This evidence suggests that there is an interaction of antibacterial drugs with hormonal contraceptives, which can potentially impair the effectiveness of the contraceptives,” the authors write. “The precautionary principle dictates that women taking hormonal contraceptives should be advised to take extra contraceptive precautions when a short course of an antibacterial drug is added.”